Texas, 2016

Lightning Strike in Texas, August 30, 2016

August 30, 2016 · NWS LUB · 1 event in 1 county or zone

A lightning strike at the Childress ASOS caused an estimated $4500 in combined damage and service costs to fully repair a power transformer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A lightning strike at the Childress ASOS caused an estimated $4500 in combined damage and service costs to fully repair a power transformer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 30, 11:18 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 30, 11:18 AM CST, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
1218 PM CDT TUE AUG 30 2016

.AVIATION...
Ceilings continue to bounce around between VFR, MVFR at KLBB and
occasionally down into IFR at KCDS and KPVW. This will continue
throughout this TAF forecast as a very humid and slightly unstable
airmass remains in place. Similar to the last couple of days,
expect an uptick in thunderstorm activity this afternoon across
the region with considerable uncertainty on the timing, location,
and duration of storms. Unfortunately will have to carry
prevailing vicinity showers and storms through much of the
afternoon into the early morning hours. Expect amendments to the
current forecasts through this evening as we see how showers and
storms will develop and move across the area.

Jordan

&&

.UPDATE...
Current forecast looks to be on track for this afternoon. Already
starting to see isolated thunderstorm development across the
entire forecast area with a small pocket of more organized storms
moving towards Lubbock. Models continue to vary in the coverage
and timing on storms so will continue with broad coverage in pops
through tonight. Little in the way of synoptic surface boundaries
to organize convection but already starting to see some outflow
boundaries from current activity that could locally enhance
rainfall rates through the afternoon and evening. Occasionally we
are seeing and getting reports of brief periods of between 4-6
inch per hour rainfall rates in the strongest storms but storm
motion looks to help prevent too many issues when it comes to
flooding. There could still be some isolated pockets, especially
in urban areas, that rainfall rates could cause issues and will be
keeping a close eye on storm motion and dual-polarimetric data to
see if any advisories or warnings are needed.

Jordan

&&

.PREV DISCUSSION... /issued 643 AM CDT TUE AUG 30 2016/

AVIATION...
Rain has moved away from the terminals for now. Expectations are
for renewed activity by early to mid afternoon. Covering for now
with prob30 groups, but since these cant be in effect within 9
hours of issuance the prob30 wont start until 21z. Certainly
possible showers will develop before that nearby KLBB and KPVW.
Also, a few patches of MVFR-height stratus this morning, seems
mostly near KPVW but may see some near KLBB as well. RMcQueen

PREV DISCUSSION... /issued 407 AM CDT TUE AUG 30 2016/

SHORT TERM...
Moderate rain continued to favor the western South Plains and
southwest Texas Panhandle early this morning within a convergence
zone on the east side of a surface ridge jutting south near the New
Mexico border. This area also was within the right entrance lift
region of an upper level jet max centered from northeast New Mexico
across southeast Colorado. An upper trough over southwest Colorado
was slowly filling and the upper jet max will continue to bend out
just to our north later today and early tonight. Precipitable Water
levels from 1.45 to 1.65 inches, or nearly two standard deviations
above normal, will continue through today and tonight with juicy
low to mid level southeast flow complimenting the deep southerly
subtropical flow aloft. Expectations are for more rain in the next
24 hours favoring areas on the Caprock, and especially near the New
Mexico border.

Instability perhaps near or over 1000 joules per kilogram will
continue to move into our area from central and north Texas,
courtesy of an inverted trough probably related to the upper low
along the Texas coast. Surface warming our area will be limited by
the extensive cloud cover again today, but the source of instability
will somewhat make up for that. Forecast soundings today appear
largely uncapped, so it should require very little warming once
again to lead to fairly robust shallow convection and increasing
showers and thunder. Low level convergence should weaken over
western areas mid to late morning while short range solutions
indicate increasing low level convergence southeast spreading
towards central areas during the afternoon. While overall rain and
at least brief heavy rain chances look quite reasonable later today
into tonight, what is lacking for a flooding scenario at this time
is a confident surface boundary for focused and possibly repeating
heavy showers. Should this develop, flooding chances could improve.
Without one, showers should generally continue heading northwest at
about 20 mph thus not lingering for too long at any one spot with
minor flooding or excess runoff a more likely outcome. RMcQueen

LONG TERM...
Chances for precipitation will decrease in the long term forecast
as temperatures increase as we transition out of the current
weather pattern.

The current rich moisture plume over the area will begin to pivot
around the area as an amplified upper ridge moves from overhead to
the east. Large scale lift will mostly move away from the region
as the ridge moves east and is replaced by broad troughing.
However, there may be smaller scale short waves that will continue
to move overhead or close to the South Plains. These small scale
short waves are not likely resolved by models at great accuracy at
this point though. Therefore, precipitation chances will continue
to be broad brushed through at least Thursday.

Even though mid and upper level moisture will quickly pivot out
of the area, low level moisture will remain more stubborn. This
will allow for slight chances of convection over the weekend.
Surface troughing in lee of the rockies will boost afternoon winds
this weekend into early next week but will also keep surface dew
points in the upper 50s and 60s. The lack of mid and upper level
moisture will keep thunder chances low from Friday and beyond.

&&

.LUB Watches/Warnings/Advisories...
None.
&&
Hazardous weather outlook, Aug 30, 3:19 AM CST, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
419 AM CDT TUE AUG 30 2016

TXZ021>044-310930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
419 AM CDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF MODERATE TO HEAVY RAINFALL TODAY AND TONIGHT MAY RESULT
IN LOCALIZED FLOODING...ESPECIALLY OVER THE WESTERN SOUTH PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED
FLOODING ON WEDNESDAY...ESPECIALLY OVER THE WESTERN SOUTH PLAINS.

The radar

The Altus AFB radar (KFDR), 120 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Childress

When
August 30, 1:11 PM CST
Where
Childress County, 0.93 mi E of (Cds)childress Arpt
Property damage
$5,000
Reported by
NWS Employee
Coordinates
34.428, -100.284

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647589.